Oklahoma, 2008

Hail and Damaging Wind in Oklahoma, January 7 to 8, 2008

January 7 to 8, 2008 · NWS OUN · 14 events in 10 counties and zones

A powerful storm system moved toward the southern plains on the 7th. Ahead of the storm system, an unseasonably warm and humid airmass was in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A powerful storm system moved toward the southern plains on the 7th. Ahead of the storm system, an unseasonably warm and humid airmass was in place. Thunderstorms developed over eastern Oklahoma and continued to build toward the southwest into parts of Hughes county. A brief severe wind gust occurred here, but no damage was reported. Other severe thunderstorms developed over western and northwest Oklahoma during the afternoon hours near and ahead of a cold front that was moving southeast. The cold front continued moving southeast through the evening and overnight hours, with the thunderstorms forming into a squall line by late evening. Large hail to quarter size and gusty winds were the main threats with the thunderstorms, although a period of moderate to heavy rainfall also accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 7, 3:45 PM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Jan 7, 3:45 PM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CST MON JAN 7 2008

.DISCUSSION...LARGE SCALE PATTERN AROUND THE HEMISPHERE HAS
SLOWED...WITH A COUPLE OF SMALL BLOCKS DEVELOPING AT HIGH LATITUDES.
THIS FORECAST DEALS MAINLY WITH ONE LONG WAVE TROUGH...BUT SEVERAL
POTENT EMBEDDED SHORT WAVE TROUGHS WILL PASS THROUGH THE SOUTHERN
PLAINS. THE FIRST WAS VISIBLE ON SATELLITE OVER NEW MEXICO...AND
WILL PASS THROUGH THE PLAINS TONIGHT.

EXPECTATIONS HAVE NOT CHANGED SIGNIFICANTLY FROM THE MORNING
FORECAST. A LEAD WAVE THIS MORNING VEERED LOW LEVEL WINDS JUST
ENOUGH TO PUSH THE AXIS OF DEEPER MOISTURE INTO EASTERN OKLAHOMA.
PRESSURE FALLS AND STRONGER LIFT THIS EVENING WILL TRY TO PULL THE
INSTABILITY AXIS BACK TOWARD INTERSTATE 35...BUT FEEL THE NAM IS
OVERDONE WITH ITS DRAMATIC SURGE IN MOISTURE DEPTH. THE NAM WAS NOT
VERIFYING WELL THIS AFTERNOON...WHERE UPPER 50S DEWPOINTS HAD MIXED
OUT INTO THE LOWER 50S THROUGH CENTRAL AND SOUTHERN OKLAHOMA.

GOING MORE ALONG THE LINES OF THE GFS...WITH AN ELONGATED 850 MB
TROUGH THROUGH THE FRONTAL ZONE...EXPECT WINDS TO REMAIN VEERED
ABOVE THE SURFACE...KEEPING DEEPER MOISTURE EAST OF INTERSTATE
35...AND GENERALLY SOUTH OF STILLWATER AND GUTHRIE. THUNDERSTORMS
SHOULD INITIATE AS MID LEVEL COOLING OVERSPREADS THE INSTABILITY
AXIS BY MID EVENING. ALTHOUGH SEVERE STORM OR TWO IS POSSIBLE...THE
STORMS MAY NOT REACH SEVERE LEVELS BEFORE MOVING QUICKLY INTO
EASTERN OKLAHOMA.

LATER TONIGHT...A COLD FRONT WILL DROP THROUGH THE REGION...
ACCOMPANIED BY THE MID LEVEL TROUGH. MOS GUIDANCE POPS WERE FAIRLY
HIGH BEHIND THE FRONT IN NORTHERN OKLAHOMA...BUT SOUNDINGS INDICATE
WEAK MID LEVEL INSTABILITY ATOP A DEEP DRY LAYER NEAR THE GROUND.
THIS COULD RESULT IN SHOWERY PRECIP...WITH ONLY SPOTTY MEASURABLE
AMOUNTS. WILL UNDERCUT MOS AND KEEP THINGS IN THE CHANCE CATEGORY.

BREEZY AND MUCH COOLER ON TUESDAY...AND IT APPEARS THE RECORD
SETTING WARMTH WILL NOT RETURN IN THE NEXT SEVEN DAYS. REINFORCING
COLD FRONTS AND UPPER TROUGHS WILL ARRIVE WEDNESDAY NIGHT AND AGAIN
FRIDAY NIGHT. WITH EACH OF THESE WEATHER SYSTEMS...MOISTURE WILL BE
POST FRONTAL...AND POPS WILL DEPEND ON THE AMPLITUDE OF THE UPPER
WAVES. AMPLITUDE HAS BEEN INCONSISTENT FROM ONE MODEL RUN TO THE
NEXT...SO WILL MAINTAIN ONLY LIMITED AREAS OF SLIGHT POPS. HIGHS
COMING DOWN INTO THE 40S AND LOW 50S OVER THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  45  50  31  56 /  20  10   0   0
HOBART OK         39  52  31  57 /  10  10   0   0
WICHITA FALLS TX  49  56  33  61 /  10   0   0   0
GAGE OK           33  49  28  55 /  40  10   0  10
PONCA CITY OK     41  49  30  53 /  40  10   0   0
DURANT OK         56  61  31  58 /  60  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

BURKE
Hazardous weather outlook, Jan 7, 2:40 PM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CST MON JAN 7 2008

OKZ004>048-050>052-TXZ083>090-081300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
240 PM CST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF EASTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM LAKE TEXOMA... TO ADA...
TO SHAWNEE... TO LUTHER... TO STILLWATER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 6 PM
AND 1 AM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS EVENING.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WAS MOVING EAST INTO CENTRAL NEW
MEXICO AT MID AFTERNOON... AND WILL MOVE ACROSS OKLAHOMA AND
NORTHERN TEXAS TONIGHT. AHEAD OF THIS STORM SYSTEM... LOW LEVEL
MOISTURE HAS MOVED NORTH INTO MUCH OF EASTERN OKLAHOMA. LOW LEVEL
WINDS WERE BECOMING MORE SOUTHWESTERLY DURING THE EARLY AFTERNOON
OVER WESTERN AND CENTRAL OKLAHOMA. THIS WAS RESULTING IN MIXING OF
THE DRIER AIR OVER WESTERN OKLAHOMA AND THE SHALLOW MOIST AIR
FARTHER EAST. AS A RESULT... DEWPOINTS FELL INTO THE 40S AND LOWER
50S OVER THE MIDDLE THIRD OF OKLAHOMA... AND THE MOST UNSTABLE
CONDITIONS WERE FOUND IN THE DEEPER MOISTURE OVER THE EASTERN THIRD
OF OKLAHOMA. SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE
AFTERNOON IN THIS AREA.

THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE THIS EVENING
IN THE SLIGHT RISK AREA. BY EARLY EVENING... A SURFACE LOW OVER
NORTHEASTERN NEW MEXICO WILL DEEPEN IN RESPONSE TO THE APPROACHING
UPPER SYSTEM. THIS WILL BRING LOW LEVEL WINDS BACK AROUND TO MORE
SOUTHERLY... WHICH IN TURN WILL PULL UNSTABLE AIR BACK INTO CENTRAL
OKLAHOMA. LARGE SCALE LIFT AHEAD OF THE UPPER SYSTEM IS LIKELY TO
RESULT IN MORE THUNDERSTORMS DEVELOPING DURING THE EVENING... MOST
LIKELY IN CENTRAL AND SOUTH CENTRAL OKLAHOMA IN OR NEAR THE
INTERSTATE 35 CORRIDOR. WIND PROFILES WILL BE SUPPORTIVE OF STRONG
STORMS... ESPECIALLY OVER FAR EASTERN OKLAHOMA WHERE SUPERCELLS WILL
BE POSSIBLE. ANY STORMS THAT FORM THROUGH THIS EVENING ARE EXPECTED
TO MOVE OUT OF THE NORMAN COUNTY WARNING AREA AROUND OR JUST AFTER
MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY JAN 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
WARM TEMPERATURES AND MODERATE WINDS WILL ONCE AGAIN RESULT IN AN
ELEVATED RISK OF WILDFIRES THIS AFTERNOON... MAINLY OVER WESTERN
NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED FROM TUESDAY THROUGH SUNDAY.

OTHER HAZARDOUS WEATHER...
RAIN MAY MIX WITH... OR CHANGE TO... SNOW OVER NORTHWEST OKLAHOMA ON
SATURDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

24

In the hours before

Special weather statement, Jan 7, 7:37 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
737 PM CST MON JAN 7 2008

OKZ032-080200-
HUGHES OK-
737 PM CST MON JAN 7 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR HORNTOWN AT 737 PM CST...
MOVING NORTH AT 35 MPH.

SMALL HAIL IS POSSIBLE. SEVERE WEATHER WILL BE POSSIBLE IF THIS
STORM INCREASES IN INTENSITY.

PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

..SPEG.
Special weather statement, Jan 7, 7:57 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CST MON JAN 7 2008

OKZ025-080215-
OKLAHOMA OK-
757 PM CST MON JAN 7 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR OKLAHOMA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER THE NORTH SIDE OF MOORE AT
757 PM CST...MOVING NORTH-NORTHEAST AT AT 50 MPH. SMALL HAIL IS
LIKELY.

..SPEG.
Special weather statement, Jan 7, 8:15 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CST MON JAN 7 2008

OKZ031-042-080230-
SEMINOLE OK-PONTOTOC OK-
815 PM CST MON JAN 7 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC AND SEMINOLE
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF BYNG AT 815 PM
CST...MOVING NORTHEAST AT 45 MPH.

SMALL HAIL IS LIKELY. SEVERE WEATHER MAY DEVELOP IF THIS STORM
CONTINUES TO STRENGTHEN.

PEOPLE IN PONTOTOC AND SEMINOLE COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

..SPEG.
Special weather statement, Jan 7, 8:22 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
822 PM CST MON JAN 7 2008

OKZ023-024-080240-
CANADIAN OK-CADDO OK-
822 PM CST MON JAN 7 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND CANADIAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER BINGER AT 822 PM CST...MOVING
NORTHEAST AT 50 MPH. SMALL HAIL IS LIKELY.

..SPEG.

The radar

The Norman radar (KTLX), 94 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hughes

When
January 7, 8:38 PM CST
Where
Hughes County, Wetumka
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.230, -96.250

Hail, Canadian

When
January 7, 8:40 PM CST
Where
Canadian County, 2 mi SW of Niles
Measured
1 in hail
Reported by
Public
Coordinates
35.410, -98.275

Hail, Custer

When
January 7, 9:45 PM CST
Where
Custer County, Weatherford
Measured
0.88 in hail
Reported by
Public
Coordinates
35.530, -98.720

Hail, Kiowa

When
January 7, 10:20 PM CST
Where
Kiowa County, Hobart
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.020, -99.100

Hail, Kingfisher

When
January 7, 10:40 PM CST
Where
Kingfisher County, Kingfisher
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.850, -97.930

Hail, Caddo

When
January 7, 11:00 PM CST
Where
Caddo County, 3 mi W of Binger
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.320, -98.383

Hail, Caddo

When
January 7, 11:18 PM CST
Where
Caddo County, 1 mi S of Albert
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.215, -98.400

Hail, Caddo

When
January 7, 11:25 PM CST
Where
Caddo County, 8 mi N of Ft Cobb
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.216, -98.430

Hail, Logan

When
January 7, 11:30 PM CST
Where
Logan County, Guthrie
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.880, -97.430

Hail, Logan

When
January 7, 11:40 PM CST
Where
Logan County, 4 mi SE of Guthrie
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.839, -97.379

Hail, Oklahoma

When
January 7, 11:55 PM CST
Where
Oklahoma County, Bethany
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.520, -97.630

The hail was reported at Council Road and NW 36th Street.

Hail, Canadian

When
January 8, 12:00 AM CST
Where
Canadian County, 3 mi SE of Union City
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.349, -97.892

Hail, Cleveland

When
January 8, 12:19 AM CST
Where
Cleveland County, 3 mi S of Moore
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.287, -97.500

Hail, Pottawatomie

When
January 8, 1:15 AM CST
Where
Pottawatomie County, 3 mi ENE of Dale
Measured
1 in hail
Reported by
Public
Coordinates
35.397, -97.001

Hail up to quarter size was reported north of I-40 and the US 177 intersection.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78281, 78266, 78267, 78269, 78270, 78271, 78272, 78273, 78274, 78275, 78277, 78278, 78279, 78280.